Alert archive / New Mexico / Winter Storm Watches in 2021

Winter Storm Watch 8, NWS Albuquerque, NM

December 8, 2021Rio Arriba County, Taos County, New Mexico

NWS Albuquerque, NM issued this winter storm watch at Dec 8, 2021, 2:07 PM MST for Rio Arriba County, Taos County, New Mexico. It took effect at Dec 9, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 2:07 PM MST (21:07 UTC)
In effect from
Dec 9, 2021, 11:00 AM MST
Expired
Dec 9, 2021, 2:34 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Rio Arriba County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS45 KABQ 082107
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
207 PM MST Wed Dec 8 2021

NMZ210-091200-
/O.NEW.KABQ.WS.A.0008.211209T1800Z-211210T1800Z/
Tusas Mountains Including Chama-
207 PM MST Wed Dec 8 2021

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY MORNING THROUGH 
FRIDAY MORNING...

* WHAT...Heavy snow and blowing snow possible. Total snow 
  accumulations between 8 and 16 inches above 8000 feet possible. 
  Lesser amounts expected below 8000 feet. Winds could gust as high 
  as 45 mph.

* WHERE...Tusas Mountains Including Chama.

* WHEN...From late Thursday morning through Friday morning.

* IMPACTS...Travel could be very difficult to impossible. Some roads 
  may be closed. Significant travel delays are possible. Gusty winds 
  could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

34
1 follow-up statement
843 
WWUS45 KABQ 090934
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
234 AM MST Thu Dec 9 2021

NMZ210-092245-
/O.UPG.KABQ.WS.A.0008.211209T1800Z-211210T1800Z/
/O.NEW.KABQ.WS.W.0009.211209T1800Z-211210T1800Z/
Tusas Mountains Including Chama-
234 AM MST Thu Dec 9 2021

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 AM 
MST FRIDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow 
  accumulations between 4 and 8 inches below 8,000 feet and between 
  8 and 16 inches above. Winds occasionally gusting as high as 50 
  mph.

* WHERE...Tusas Mountains Including Chama.

* WHEN...From 11 AM this morning to 11 AM MST Friday.

* IMPACTS...Travel could be very difficult to impossible. Some roads 
  may be closed. Significant travel delays are possible. Areas of 
  blowing snow could significantly reduce visibility. Gusty winds 
  could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. For the latest road 
conditions, dial 511 or 1.800.432.4269, or visit http://nmroads.com.

&&

$$

NMZ202-203-211-213-214-092245-
/O.NEW.KABQ.WW.Y.0021.211209T1800Z-211210T1800Z/
Chuska Mountains-Far Northwest Highlands-Jemez Mountains-Northern
Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-
234 AM MST Thu Dec 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 
AM MST FRIDAY...

* WHAT...Snow expected. Areas of blowing snow likely. Total snow 
  accumulations between 2 and 6 inches. Higher amounts between 8 and 
  10 inches possible over mountain peaks and higher west-facing 
  slopes. Winds occasionally gusting as high as 50 mph. Winds will 
  be strongest across the Sangre De Cristo Mountains Friday morning 
  and could gust as high as 60 mph.

* WHERE...Northern and Southern Sangre de Cristo Mountains, Chuska 
  Mountains, Far Northwest Highlands, and Jemez Mountains.

* WHEN...From 11 AM this morning to 11 AM MST Friday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult, 
  especially in areas of blowing snow. Tire traction will be 
  reduced. Extend the distance between your vehicle and the vehicle 
  in front of you. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. For the latest road 
conditions, dial 511 or 1.800.432.4269, or visit http://nmroads.com.

Be prepared for slippery roads. Slow down and use caution while 
driving. If you are going outside, watch your first few steps taken 
on stairs, sidewalks, and driveways. These surfaces could be icy and 
slippery, increasing your risk of a fall and injury.

&&

$$

11

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Dec 8, 11:05 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 8, 11:05 AM MST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1105 AM MST Wed Dec 8 2021

.AVIATION...
18Z TAF CYCLE
The combination of a trough passage and deepening lee side surface
low will allow winds to increase this afternoon, particularly at
ridgetop and across eastern NM. Wind speeds will continue to increase
overnight across the Sangre de Cristo Mtns southward toward KCQC
where gusts near 50-60kts are likely. Mt wave activity will be
possible to the lee of the Central Mountain Chain. These winds will
relax after 12Z Thursday. Cigs will gradually lower through this
evening across central and western NM. Though most areas should
remain VFR, there will be some light snow across the northern mtns
late this afternoon and overnight potentially causing mt
obscurations. A quick sprinkle is not out of the question at KFMN
this afternoon either, but confidence is rather low.

34

&&

.PREV DISCUSSION...235 AM MST Wed Dec 8 2021...
.SYNOPSIS...
West to southwest winds will become breezy today with increasing
clouds and mild temperatures. Strong winds will impact the Sangre de
Cristo Mountains tonight with gusts of 50 to 60 mph possible. Windy
conditions will continue over the entire area Thursday ahead of a
strong storm system approaching from the west. Rain and snow will
develop over northwest NM Thursday evening then spread into central
NM through Friday morning. Rain will change to snow as a powerful
cold front moves through the state. Light to moderate accumulations
are likely over the northern and western mountains, with heavier snow
expected above Chama. Winds will turn to the northwest Friday and
become very strong with gusts of 55 to 65 mph likely from the central
mountain chain across eastern NM. The coldest air of the season is
in store Saturday morning with many areas in the single digits and
teens. A few locations across northern NM will fall below zero.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
A relatively moist southwest flow aloft ahead of a closed low off
the southern CA coast will bring another round of at least isolated
showers with snow showers above 7500 feet to the northwest quarter
of the state today through this evening. Elsewhere, winds near
mountain top level will increase late in the day and into tonight.
Very strong west winds are forecast to meet high wind criteria for
much of the Sangre de Cristo mountains overnight with the highest
speeds over the peaks near and above timberline as well as downwind
of the higher peaks. Hi-res models show a critical stable layer
near/just below peak level which allows for the highest wind speeds
to mix downwind/spill to the lee of a terrain barrier, generating a
mountain wave. Went ahead with a high wind watch for tonight into
Thursday morning as a result. Wind advisories will likely be needed
for the central and northeast highlands but will let the day shift
have one last look at model guidance. Showers with snow showers
above about 7500 feet are expected to develop over the northwest
quarter once again Thursday as a bonafide winter storm system takes
aim at western and northern NM. High temperatures are forecast to
remain above seasonal averages, especially east.

33

LONG TERM...(THURSDAY NIGHT THROUGH SUNDAY)...
The first noteworthy storm system this season will be on prime time
Thursday night and Friday. The latest trends from the 00Z-06Z model
suite include slightly less QPF, slower frontal progression, and
slightly weaker winds. The overall forecast will however remain in
line with previous thinking as there are still important differences
to analyze with this complex pattern and the onset is another 36 to
48 hrs away. Four upper level waves currently evolving over western
North America will interact the next 2 days to deliver strong winds,
rain, snow, and much colder temperatures to NM.

Models are in very good agreement advecting a deep tap of Pacific
moisture from AZ into western NM Thursday night. The 00Z NAEFS PWs
in this plume are +3 stdev above climo with very impressive moisture
flux values near +6 kg/ms. Large scale ascent over the region with
the approaching upper wave and deep layer, moist southwest flow will
allow strong lift onto southwest-facing slopes of the northern and
western mountains Thursday night. Latest snowfall amounts still show
roughly 2-5" over the northern and western high terrain, except for
the Tusas Mts above Chama where 8-16" is possible. Snow levels will
start out around 7,500' then fall quickly to valley floors of the
north and west by Friday morning. Unfortunately, the bulk of model
guidance does not show this band of rain/snow holding together very
well by the time it reaches central NM Friday morning. This is the
timeframe of greatest uncertainty since there are some questionable
details with the upper jet axis, moisture plume, and frontal passage
Friday morning. Nonetheless, a dusting to 2" is still possible from
the Sandia/Manzano Mts southward to the Sacramento Mts early Friday.
Strong winds in association with this system will also lead to some
blowing snow with low visibility and slick travel conditions.

Winds may also be problematic in the lower elevations Friday as the
powerful Pacific front blasts thru the state. Latest MOS numbers did
trend downward slightly but gusts of 55 to 65 mph are still likely
for much of the central mt chain into eastern NM. Travel will become
hazardous for large and high profile vehicles, especially on north-
south roadways. Blowing dust was observed with the last back door
front and another round is possible Friday. This front will usher in
the coldest air so far this season with min temps Saturday morning
in the single digits and teens over much of the area. Typical colder
valleys of northern NM may fall as low as -10F. Wind chills Friday
evening will also be bitterly cold until winds taper off. Min temps
will be very cold again Sunday morning. End scene.

Guyer

&&

.FIRE WEATHER...
Isolated near critical fire weather conditions may develop for an
hour or two this afternoon near the TX border as a strong lee-side
low develops over southeast CO and northeast NM. Very strong west
winds remain on track tonight from the central mountain chain
eastward. After somewhat of a break from the winds on Thursday,
winds ahead of a winter storm system ramp back up again in eastern
NM Friday. Much of the area east of the central mountain chain
will be near critical Friday with very strong west winds and a dry
airmass. Elsewhere, widespread wetting precipitation is forecast
for much of western and northern NM Thursday night into Friday
morning. Quiet weather returns for Saturday with more west winds
on track to bring near critical conditons to east-central NM
Sunday afternoon.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 5 PM MST this afternoon through late tonight
for the following zones... NMZ212>215.

&&
Hazardous weather outlook, Dec 8, 2:54 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MST Wed Dec 8 2021

NMZ201>241-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
254 AM MST Wed Dec 8 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong west winds will develop over the Sangre de Cristo Mountains
tonight with gusts of 55 to 65 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The first significant storm system of the season will move through
the region Thursday night and Friday with strong winds, rain, snow,
and significantly colder temperatures. Snowfall accumulations in
excess of 10" are possible in the high terrain around Chama with
light snowfall elsewhere across northern and western NM. Strong to
potentially damaging wind gusts of 55 to 70 mph are also possible
along the central mountain chain into the high plains of eastern NM
Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Contact the National Weather Service at 1.888.386.7637 to report
winds gusts in excess of 50 mph or to report wind damage.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 2:06 AM MSTHigh Wind WatchABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos12 hr
Dec 8, 2:02 PM MSTHigh Wind WarningABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos15 hr
Dec 8, 2:02 PM MSTWind AdvisoryABQBernalillo, Sandoval, San Miguel, Santa Fe, Torrance, Valencia15 hr

Nearby

Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.